Arizona, 2020Flash Flooding in Arizona, July 27, 2020
July 27, 2020 · NWS FGZ · 2 events in 2 counties and zones
Deep monsoon moisture and unstable air moved over northern Arizona. This triggered thunderstorms with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture and unstable air moved over northern Arizona. This triggered thunderstorms with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 27, 2:09 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 27, 2:09 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
209 PM MST Mon Jul 27 2020
.SYNOPSIS...Scattered thunderstorms will continue to develop this
afternoon, and will develop again Tuesday afternoon, with the
best chances east of I-17 and Highway 89.
High pressure will then build over the desert southwest by
Wednesday and will bring much warmer temperatures and a downturn
in monsoon activity through the end of the week.
&&
.DISCUSSION...Scattered thunderstorms are currently developing
along the higher terrain of northern Arizona as of this writing.
The strongest storms are currently over the Kaibab Plateau and
near Navajo Mountain, where the deepest shear is located.
Thunderstorm activity should begin to wane later this afternoon
and evening with the loss of daytime heating.
By Tuesday, lingering moisture and instability should allow for
low-end thunderstorm chances during the afternoon hours across
the eastern Mogollon Rim into the White Mountains. Slight chances
for afternoon thunderstorms will also exist across the Black Mesa
and Chuska Mountains, with dry conditions expected elsewhere.
Wednesday through Saturday, expect mainly dry and warming
conditions through the period as high pressure builds over
Arizona. Record heat will be possible Friday. The current
excessive heat watch looks good, so will keep it going for now.
Sunday and Monday, medium range models begin to break down the
ridge a little bit allowing for some moisture and instability to
re-enter the region. This will allow for at least low-end chance
precipitation chances along the Mogollon Rim Sunday and Monday.
&&
.AVIATION...For the 00Z package... A drier air mass will move across
Arizona overnight and on Tuesday. Shower and thunderstorm activity
will come to an end overnight with development on Tuesday mainly
along and east of a Payson to Four Corners line. Light winds, except
gusty near any stronger storms. Aviation discussion not updated for
amendments.
&&
.FIRE WEATHER...A warming and drying trend will deliver a
significant decrease in shower and thunderstorm activity on Tuesday
and Wednesday. Storm activity Tuesday will be mainly limited to the
area east of a Payson to Four Corners line with even lower chances
on Wednesday. Expect light winds and increasing Haines Indices.
Thursday through Saturday...Expect abnormally hot and dry
conditions. Shower and thunderstorm activity is unlikely through
Friday with only a slight increase in the threat on Saturday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Thursday morning through Saturday
evening FOR AZZ006-037-038.
&&
PUBLIC...TM
AVIATION...McCollum
FIRE WEATHER...McCollum
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 27, 2:43 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
343 PM MDT Mon Jul 27 2020
AZZ005-009-272215-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
343 PM MDT Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR PAGE
AND SOUTH END OF LAKE POWELL UNTIL 415 PM MDT/315 PM MST/...
At 341 PM MDT/241 PM MST/, Doppler radar was tracking a strong
thunderstorm near Antelope Canyon on State Route 98, or 7 miles
northeast of Page, moving north at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Page, Big Five, Wahweap, Antelope Canyon, Antelope Creek Basin and
Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3685 11119 3687 11152 3700 11150 3700 11116
TIME...MOT...LOC 2141Z 188DEG 28KT 3695 11134
JJ
Flash Flood, Gila
- When
- July 27, 3:57 PM MST to 4:57 PM MST
- Where
- Gila County, 7.68 mi NE of Carrizo to 13.72 mi ENE of Carrizo
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.058, -110.185
A stream gauge on Carrizo Creek reported a 2.4 foot rise in water.
Flash Flood, Apache
- When
- July 27, 7:00 PM MST to 7:30 PM MST
- Where
- Apache County, 6.94 mi N of Cornfield to 4.19 mi W of Sunrise Spgs
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.750, -109.671
Flooding was reported along Indian Route 15 between Sunrise Springs and Burnside. Water and mud covered the road between 5 and 10 inches deep. Time and location are best estimates.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, July 27, 20201 death · 3 injured · $72,000 · 54 kt wind · 12 events
- Rip Current in Florida, July 27, 20201 death · 1 event
- Debris Flows in Arizona, July 27, 2020$100,000 · 2 events
- Damaging Winds in New York, July 27, 2020$45,000 · 50 kt wind · 8 events
- Flood and Damaging Winds in Ohio, July 27, 2020$33,000 · 50 kt wind · 14 events
- Heat and Damaging Wind in New York, July 27 to 28, 202050 kt wind · 22 events
- Flash Flooding and Heavy Rain in New York, July 27, 202014 events
- Flash Flood and Damaging Winds in Utah, July 27, 202058 kt wind · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 27, 20207 events
- Damaging Winds in West Virginia, July 27, 202050 kt wind · 7 events
- Damaging Winds in Ohio, July 27, 2020$5,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Erie, July 27, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899698, 899696.